In the first systematic review of withdrawal problems that patients experience when trying to get off SSRI antidepressant medications, researchers found that withdrawing from SSRIs was comparable to trying to quit addictive benzodiazepines.
After long-term use, most people are going to have serious symptoms when stopping SSRIs. Many people are going to have transient, mild to moderate difficulty and some are going to end up falling down the akathisia rabbit hole. That is a long, difficult drop.
Peer-Support Groups Were Right, Guidelines Were Wrong: Dr. Mark Horowitz on Tapering Off Antidepressants
In an interview with MIA, Dr. Horowitz discusses his recent article on why tapering off antidepressants can take months or even years.
My doctor insisted that my symptoms could not be associated with withdrawal – they had to be symptoms of an underlying condition. I have since learned from legitimate sources that protracted withdrawal syndrome from benzodiazepines can intensify long before it abates, with some symptoms lasting for years.
Millions of patients find themselves caught in the web of psychiatric sorcery - a spell cast, hexed, potentially for life. They are told that they have chemical imbalances. They are told that the most important thing they can do for themselves is to "take their medication," and that they will have to do so "for life." Most egregiously, patients are sold the belief that medication is treating their disease rather than inducing a drug effect no different than alcohol or cocaine. That antidepressants and antipsychotics, for example, have effects like sedation or blunting of affect, is not a question. That these effects are reversible after long-term exposure is.
Nobody told me what it would be like when I first stopped taking antidepressants. The worst is definitely over, but I’m still experiencing some lingering side effects. When the hyper-arousal to sights and sounds kicks in and my head starts buzzing, I’ve learned some ways to cope.
When Carina Håkansson sent out an invitation for a symposium on "Pharmaceuticals: Risks and Alternatives," some of the world's top scientists, along with experts-by-experience, came from 13 countries to explore better ways to respond to people in crisis.
The phrase "medication tapering" is being used more and more as the preferred term for the psychiatric medication withdrawal or coming off process. Based on my years of work educating many people around coming off medications -- clients, support groups, and in workshops and trainings -- I think that term is misleading, and let me explain why.
Mixed-Methods study explores the experiences of antipsychotic discontinuation among service users.
Revealing the false information provided about psychiatry should cause any thinking person, patient, thought-leader or politician to wonder: “how many otherwise normal or potentially curable people over the last half century of psych drug propaganda have actually been mis-labeled as mentally ill (and then mis-treated) and sent down the convoluted path of therapeutic misadventures – heading toward oblivion?”
Healing mental health issues through correct supplements as well as nutrition is, I believe, the final factor for me in my journey. This is possibly what was missing in my first attempt at coming off, and why my brain and body couldn’t handle the extreme anxiety I felt in December 2013. I am ensuring that as I prepare to taper off the Lexapro in 2015, my brain and body are being supported in every way possible.
Medically-induced harm—affecting tens of millions of people worldwide—has taken the field decades to take seriously.
Effects of discontinuing SSRIs and SNRIs reported on an online forum indicate significant and long-lasting withdrawal symptoms.
“What I’d really like to do is stop everything,” I say. The reality is that psychiatrists are not the experts when it comes to getting people off psychiatric drugs.
My study, in which I slowly withdrew people from prescribed antipsychotics and antidepressants, found that it is possible to decrease both spending on psychiatric drugs and patients' chronic exposure to them. In general, the drug-reduction process was well-tolerated and well-accepted among those treated.
A new study by Peter Groot and Jim van Os has found that tapering strips help people successfully discontinue antidepressant medications.
It was the first time in my Klonopin journey it occurred to me the problem might not be inherent in me. The problem might actually be the Klonopin. Convinced my very life was at stake, I made the firm decision to get off the stuff once and for all.
Psych meds can not only put weight on regardless of how you otherwise care for yourself, they also tend to make people feel gravely lethargic and vaguely sick all the time. I could not exercise as I had before. Could not. It doesn't matter how much mental health professionals try to tell us that if we just exercised we'd be okay in the face of neurotoxic drugs that cause weight gain, because the fact is the drugs impede that capacity. This is not widely appreciated or understood and people on psych meds are again traumatized and made to feel guilty for something that is truly outside of their control as long as they are taking these medications.
It's been over 5 years since I started offering non-medical consultations to people in the process of coming off or hoping to come off psych drugs. I wanted to share here some things I have learned in this process. Despite how far we have come, we have a long way to go in the quest to liberate all who wish to be liberated from psychiatry.
Researchers suggest that the pharmaceutical industry had a vested interest in using the term “discontinuation” in order to hide the severity of physical dependence and withdrawal reactions many people experience from antidepressants.
The minute you sit down in the chair in a mental health professional's office, you’re no longer seen as a person. The mental health system is incapable of seeing past the solid wall of your current label. Their only cure is drugs. "First Do No Harm" are powerful words. It’s unfortunate they don’t apply to psychiatry.
Despite safety concerns, a new study reveals that there has been no change in the use of benzodiazepines in the elderly from 2001 to 2010.
Seven years ago, I completed a six-year process of withdrawing from six psychiatric drugs. That process was the impetus to start speaking up about what is happening in psychiatry with far too many of us being gravely harmed.
I believe that an Intensive Psychotherapy can lead to healing and, often, a cure of psychotic states. By cure I mean the cessation of delusions and hallucinations, and a gradual titration off of antipsychotic medication, with the cure lasting—even without continuing psychotherapy.
It is hard to believe that a year has gone past since I posted Playing the Odds: Antidepressant Withdrawal and the Problem of Informed Consent. The feedback I received underscored the more controversial aspects of SSRI toxicity. Common themes concerned the abrupt onset of new symptoms 3 to 12 months after stopping the drug, reinstatement of the drug failing to help withdrawal related symptoms, the possibility that withdrawal-related symptoms can persist indefinitely and concerns about using benzodiazepines to help with tardive akathisia.